SciELO - Scientific Electronic Library Online

 
vol.85 issue6Heparin-induced thrombocytopenia and warfarin-induced skin necrosis: case reportBorderline lepromatous leprosy author indexsubject indexarticles search
Home Pagealphabetic serial listing  

Services on Demand

Article

Indicators

Related links

Share


Anais Brasileiros de Dermatologia

Print version ISSN 0365-0596

An. Bras. Dermatol. vol.85 no.6 Rio de Janeiro Nov./Dec. 2010

http://dx.doi.org/10.1590/S0365-05962010000600025 

IMAGES IN DERMATOLOGY

 

Blepharitis and trichomegaly induced by cetuximab

 

 

Paulo Ricardo CriadoI; Aline Angélica Porto Rocha LimaII

IPhD in Sciences (Dermatology) from the School of Medicine, University of São Paulo, São Paulo, Brazil. Physician at the Department of Dermatology, Teaching Hospital, School of Medicine, University of São Paulo, São Paulo, Brazil
IIMasters degree in Science from the Department of Oncology, School of Medicine, University of São Paulo, São Paulo, Brazil. Oncologist at the ABC Medical School, São Paulo, Brazil

Mailing address

 

 


ABSTRACT

This report describes the case of a 41-year old woman in treatment for advanced colorectal cancer who developed severe bilateral blepharitis and trichomegaly after the second dose of cetuximab. Cetuximab-related eyelid toxicity has been described previously; however, its pathogenesis has not yet been clearly established.

Keywords: Blepharitis; Colorectal neoplasms; epidermal growth factor receptor


 

 

This report describes the clinical case of a 41-year old female patient with advanced colorectal adenocarcinoma who developed an intensely pruriginous eruption on her eyelids with a marked edema, erythema and desquamation following the second infusion of cetuximab (Figure 1). Examination using a DermLite DL100 dermatoscope revealed details of the desquamation and the presence of squamous, crusted, true perifollicular concretions, suggesting that the process had originated as a follicular reaction in the eyelashes. Onset of trichomegaly in the eyelids was also found (Figures 2 and 3). Non-contact epiluminescence light microscopy permitted the dermatologist access to details that would have been impossible to obtain without visual aid.

 

 

 

 

 

 

Cutaneous side effects occur in 80% of patients in use of cetuximab of which 15% are severe. 1 They generally appear during the first week of treatment. 1 The principal manifestations include acneiform eruptions, seborrheic dermatitis, paronychia, trichomegaly and maculopapular exanthemas.2,3

 

REFERENCES

1. Ramírez-Soria MP, España-Gregori E, Aviñó-Martínez J, Pastor-Pascual F. Blepharitis related to cetuximab treatment in an advanced colorectal cancer patient. Arch Soc Esp Oftalmol. 2008;83:665-68.         [ Links ]

2. Bambury R, McCaffrey JA. Trichomegaly of the Eyelashes After Colorectal Cancer Treatment With the Epidermal Growth Factor Receptor Inhibitor Cetuximab. Clin Colorectal Cancer. 2009;8:235.         [ Links ]

3. Bouché O, Brixi-Benmansour H, Bertin A, Perceau G, Lagarde S. Trichomegaly of the eyelashes following treatment with cetuximab. Ann Oncol. 2005;16:1711-2.         [ Links ]

 

 

Mailing address:
Paulo Ricardo Criado
Rua Carneiro Leão 33 Vila Scarpelli
09050430 Santo André - São Paulo, Brazil
Phone.: 55 11 4426 8803
E-mail: prcriado@uol.com.br

Received on 29.01.2010.
Approved by the Advisory Board and accepted for publication on 03.02.10.
Conflict of interest: None
Financial funding: None

 

 

* Work conducted at "Alergoskin Alergia e Dermatologia" private clinic - specialized in Allergy and Dermatology - Sao Paulo (SP), Brazil.